Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
154 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Severe constipation, shooting abdominal pains. Taking Cymbalta, Wellbutrin. No improvement with laxatives. Cause?

I ve been having extremely bad constipation for over a month. I started a new medication (Cymbalta 90 mg at present). I also take 450 mg of Wellbutrin XL , as well as pain killers for a back injury/surgery that I m recovering from. I haven t had a normal bowel movement in close to a month. I ve tried enemas, stool softeners, laxatives, and nothing really works. I ve also been having stomach cramps and shooting pains in my abdomen. When I feel like I need to empty my bowels, I m unable to do so. There is pressure, but I can t evacuate. I m very concerned and not sure what the problem may be. I drink water constantly, eat fruits and veggies every day, and try to take care of myself. I ve *never* had any kind of a problem like this, except for an incident in March 2011 in which I went to the ER for an intestinal infection, which cause was never explained to me, but after four courses of antibiotics (two oral and two IV), it went away after about a week. I m 38 years old, 5 7 , and 129 lbs. I haven t had much appetite , which may be due to the increase in Cymbalta.
Wed, 17 Apr 2019
Report Abuse
General Surgeon 's  Response
Hi,

Noted the history of taking Cymbalta and Wellbutrin and development of constipation.
Both these medicines are well known to cause constipation and GI disturbance.
The Psychological or Psychiatric problems in itself can affect the bowel habits in form of IBS-C that is constipation due to irritable bowel syndrome.
Hence the softeners and other medications may not be working well.
I would advise you the following:
Consult your Psychiatrist requesting to change over to another medications that cause less or no constipation.
Also to discuss IBS-C so that he may add on some medications.
But it is important to rule out other causes of constipation such as cancer, polyp, mass or so on.
Send stool for lab for three days.
Tests of blood for thyroid and any such diseases that cause constipation.
Change over to the foods and beverages that help pass out stool and to stop those that cause constipation.
Colonoscopy and CT scan of abdomen.
Consult a Neurologist to see if the back injury is the cause of constipation due to neurological problems.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. T Chandrakant,
General Surgeon
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Ibs w/ constipation


Severe constipation, shooting abdominal pains. Taking Cymbalta, Wellbutrin. No improvement with laxatives. Cause?

Hi, Noted the history of taking Cymbalta and Wellbutrin and development of constipation. Both these medicines are well known to cause constipation and GI disturbance. The Psychological or Psychiatric problems in itself can affect the bowel habits in form of IBS-C that is constipation due to irritable bowel syndrome. Hence the softeners and other medications may not be working well. I would advise you the following: Consult your Psychiatrist requesting to change over to another medications that cause less or no constipation. Also to discuss IBS-C so that he may add on some medications. But it is important to rule out other causes of constipation such as cancer, polyp, mass or so on. Send stool for lab for three days. Tests of blood for thyroid and any such diseases that cause constipation. Change over to the foods and beverages that help pass out stool and to stop those that cause constipation. Colonoscopy and CT scan of abdomen. Consult a Neurologist to see if the back injury is the cause of constipation due to neurological problems. Hope I have answered your query. Let me know if I can assist you further. Regards, Dr. T Chandrakant, General Surgeon